Can I bolus this patient? A legal / practice question about sedatives and narcotics

  1. 0
    Hi, I'm a new RN in a trauma ICU. We use a LOT of pain drips and sedative drips. Typical patient has Versed and fentanyl on pumps with orders to titrate as needed to maintain sedation (MAAS score of 2-3). Sometimes they use propofol with the same order to titrate. Frequently we have specific orders to maintain, say, the Versed at no more than 6 mg/hr, so we do know when the surgeons or other docs want to limit sedative use. But otherwise, we titrate and bolus freely. For instance, if the patient's on 6 mg/hr of Versed, and gets agitated, we'll bolus 2-3 mg right then, and then consider increasing the drip if need be.

    However, most of the nurses do not chart their boluses, and they've told me not to chart or document them. They're not sure that bolusing a patient is within our orders or our scope of practice.

    My thing is, if you have an order to titrate, isn't a bolus like a momentary titration? A 5 mg bolus through a drip is the same as titrating up to 30 mg/hr for ten minutes and then titrating back down, right? These boluses are delivered slowly, through the pump.

    The other contention many nurses have is that if you have to bolus, you probably should be titrating up anyway. But I don't really believe that. Say someone looks comfortable on 3 mg/hr, but when you stimulate them they get agitated and their vitals go nuts. I'd rather bolus then, and then let them rest and return to 3 mg/hr. It's that or jack them up to 5 or 6 mg/hr, doubling their dose indefinitely, even though they don't need it for all 60 minutes of every hour. We're not supposed to be anesthetizing these people anyway!

    The problem with my approach is that the trauma team will round and see, from the charting, that the patient was comfortable on 3 mg/hr all night and we could possibly turn the sedation off, when in reality they needed a total of, say, 15 mg of boluses on top of that to keep them comfortable and turning the sedation off will lead to a self-extubation or something.

    What do you think? I'd ask the docs but most of them are aware and don't care what the legal aspects are as long as patient care is accomplished. I'm afraid to ask the pharmacy because I don't want to get anyone in trouble.
  2. 20,950 Visits
    Find Similar Topics
  3. 77 Comments so far...

  4. 10
    You should have orders for those boluses. You could get in a world of trouble for playing doctor. And then the medical record is askew, another violation.

    What are you all thinking? !!!

    You know it's wrong, or you wouldn't be asking.
    mh356, HazelLPN, kessadawn, and 7 others like this.
  5. 3
    I don't work in the ICU, so I may not be helpful...

    When we have someone on, say, a titrated heparin or insulin drip, we sometimes need to bolus. But these bolus parameters are written into the titration orders. Same with our PCAs.

    I think the way you all have been doing it is wrong; like you said, if you aren't documenting it, the physicians don't know of the increased needs. You need to speak to your practice council, unit director, whomever, so that they know what is going on and how to fix it. There needs to be a way to bolus those patients and for you to be able to document it.
  6. 2
    Titrating usually means going up by small, gradual increments. Going from 6 to 30 back to 6 is not titrating. Titrating and bolusing is not the same. If you feel it shouldn't be documented, it probably shouldn't be done.

    That being said, I know there are times that a patient needs to be calmed quickly. Perhaps your unit could get a protocol in place that would allow such boluses and have them documented as PRN?
    DeLanaHarvickWannabe and wooh like this.
  7. 0
    I believe I understand what you're saying, and I agree that in practice, not every titration always gets charted.

    Another thing that comes to mind is ... it may well be expected for a patient to have some temporary agitation after stimulation - turning, suctioning, etc. ... but their vitals may return to normal very quickly afterward without turning up the sedation. This is something that only you, who are with the patient, can assess.

    This is where communication comes in -- hopefully your MD team would not put in an order to d/c sedation without talking with you and getting a clear picture of what the patient is doing at rest, and with stimulation.
  8. 1
    Do you have electronic MARS? We have to go in and change of rates every time we change a rate. You should be charting what you are doing. Esp with Fentanyl...I'm not sure about the adult world, but we see chest rigidity with increasing Fent sometimes and I sure as heck wouldn't want it not documented that I upped that gtt and something happen...there'd be some explaining to do, that is for sure!
    calinurse11 likes this.
  9. 10
    Before you continue doing what you're doing, you must first establish what your end goal is for the patient.

    Example: Is the patient to remain heavily sedated to recover a severe trauma? Or is the patient being given a "drug holiday" to see what's under the sedation?

    It's really important to know the half-lives of these drugs and how long the drugs will stay in the system related to whatever medical dysfunction is occurring in the patient. (BTW, when you bolus VERY QUICKLY with Fentanyl chest rigidity occurs--slow titration usually prevents it.)

    When you are bolusing as frequently as you have stated, all that tells me is that the patient is NOT adequately sedated AND/OR pain control is not enough (are you all placing patient on a BIS monitor too?) That needs to be addressed by the physician so you can increase the sedation or change or adjust as needed.

    If your parameters are limited, ask--why? Are we weaning? Then you have to realize how important it is to use something that has a 1/2 life of minutes compared to HOURS. If you're not, then you should be titrating to effect.

    I know it is a little more complicated then "oh you shouldn't be doing that." That's where critical thinking and prudent nursing comes into play. A lot of what we do in a trauma situation requires very independing thinking--but must be validated by MD--ASAP.

    Having worked with multiple, and I mean multiple drips (I remember one time just pushing buttons all day on my pump) it's not as simple as "do or do not do".

    Use your smarts (it's obvious you have it) and do what is right for the patient. He/She needs more. Bolusing just makes the charting look "pretty."
    armyicurn, HazelLPN, Zookeeper3, and 7 others like this.
  10. 5
    1) If your pt is requiring frequent boluses of benzos and narcs from their drips....they are not adequately sedated/pain control.

    2) You should probably get orders for PRN versed, dilaudid, fentanyl, etc.

    3) our vent bundle includes propofol/fentanyl and then we have Ativan 1-2mg IV q15 min and we have q1h haloperidol IV PRN.
    mushrooms4, rgroyer1RNBSN, dthfytr, and 2 others like this.
  11. 6
    Completely off topic:

    For a while, I thought your user name, Brett, was "Me and dragon Brett". As if you were some guy who had a pet iguana named Brett who hung out on a leash with you. Or perhaps you were a gamer of sorts, into fantasy/Middle Earth/whatever, and you had this alternate reality thing going where you had a companion named Brett who was a dragon.

    It completely changes my impression of you, that your user name is actually "mean dragon brett".
  12. 3
    why not see if you cant get some type of protocols in place that allows for PRN IVP as needed? In my unit, a lot of our pts are titrated on gtt's but we also have PRN meds allowed for use in addition too titrated gtt.
    As you mentioned, sometimes pt's are resting comfortably on that gtt, but when you assess or reposition said pt, they become agitated momentarily. In theses cases, I utilize the PRN drugs, realizing that with just a lil boost in happy juice, most pt's will go back to their happy places
    But again, thats just my facility's protocols.

    Good luck however it works out for ya. just be careful and always always always CYA.

    Nurse_mo1986


Top